How long does the sickness last and did anyone lose their hair??

Hi, I'm just new to this group. I'm 39 and was diagnosed a few weeks ago. I started 15 mg of methotrexate today, due to increase to 20 mg in 2 months. I felt nauseous after a few hours but wasn't sick. Has anyone been really sick on these? and if so how often on a dose of 15mg weekly? I take folic acid 2 days before these. Also being female, 39 and in an early relationship I'm really worried about losing my hair.

7 Replies

oldestnewest
  • Hi, MTX can make some people more sick than others...I think at the beginning you will experience nausea...some go on to have it regularily others don't seem to have a lot of trouble...my hair thinned slightly..others have lost more, others have no hair loss at all..so I think it is different for us all...so don't worry honey . Maryx

  • Hello

    Are they giving your Methotrexate by injection or tablets, it makes a small difference although not much.

    One thing the injection is supposed to have less contraindications.

    Tablet form generally is more problematic.

    Most people I would think, takes this DMARD,It is hospitals first choice

    If you have just started taking the medication you can suffer from a little sickness and it can become more of a problem. With other problems that are explained in the drug package. You will need to have blood tests every two or three weeks You will also see your RA nurse mid term and the Specialist at about six month periods.

    If you are having problems you will need to call the RA Nurse She will decide if the drug will be withdrawn or not. Then pass this up to the Specialist, other DMARD s will be tried if the first is not working or is causing contraindications.

    Your hair should be ok as the medication is prescribed at lower doses I have been on the full list of these medications all had contraindications, none were hair loss in my case, Again you will need to discuss this with your RA Nurse or Specialist. If they feel you would benefit from -TNF treatment (Biologics) they may give you these medications together. Remember all patients can have different contraindications, we all have different make ups, .

    At the moment I have been put on a reduced dose of Methatrexate in injection format, you may under these circumstances have to inject yourself after training.

    Do not worry at the moment regards this medication, if it does not suit you they will stop its use quite quickly.

    All the best

    BOB

  • Hi, When I first started on methotrexate & felt nauseous my rheumy advised me to eat a bannana when i took the tabs - something to do with potassium helping nausea, I still do and it has helped me!

    I am advised to take my folic acid 48 hours after taking methotrexate?

    Never had a problem with hair loss on methotrexate but I did taking Leflumomide

    Good luck, with proper monitering you should be fine

    Natty xx

  • I was told to take mxt at bedtime, you sleep thru the effect. I was also told that the folic should be taken the day before you take the mxt. I used to feel a bit 'off' the folowing day, but not any more, have been on it for 3 yrs now

  • Hi, it is a scary thing to take because the leaflet that comes with it lists so many potential side effects and there are some people who really do suffer with it, BUT there is also a huge number who don't. I have been taking it for nearly four years now, and have never felt sick from it and it doesn't make me noticeably more tired than the disease itself does. After a couple of months I noticed a bit more hair on my brush than usual, but a couple of months later that stopped too, and it has grown back as thick as ever. I was on 15mg for a couple of years, then went up to 20mg. Try not to worry because you may well be one of the people for whom it is very effective and trouble-free.

    Take care,

    Dotty

  • Thanks for all your help x

  • When I first began taking MTX I always felt really sick after taking it but like others have said took it at night to try sleep through it. I have really noticed recently that I have been loosing a lot of hair but again it has settled down too. I am 19 so I know how you feel about loosing your hair. If it continues let your consultant/nurses know and they'll switch your meds :)

You may also like...